Hail, Muskingum
- When
- August 17, 3:30 PM EST
- Where
- Muskingum County, White Cottage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.870, -82.100
The time of occurrence was estimated from radar data.
Scattered thunderstorms developed in the vicinity of a mid-level shortwave trough and a surface cold front during the afternoon of August 17th. Most of the storms were sub-severe, with only an isolated instance of large hail occurring in Muskingum County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered thunderstorms developed in the vicinity of a mid-level shortwave trough and a surface cold front during the afternoon of August 17th. Most of the storms were sub-severe, with only an isolated instance of large hail occurring in Muskingum County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 1:06 PM EST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 206 PM EDT Mon Aug 17 2020 .SYNOPSIS... Isolated to scattered showers are possible today from the I-80 corridor into eastern Ohio. Showers will be possible again on Tuesday mainly south of Pittsburgh. Generally dry, seasonable weather is expected midweek as high pressure builds. && .NEAR TERM /THROUGH TONIGHT/... A shortwave trough approaching this afternoon will renew chances for showers and an isolated storm, primarily along a weakening cold frontal zone that will advance toward DUJ-YNG-PHD by early this evening and a moisture discontinuity PHD-ZZV. Given the forecasted moisture and instability profile, any convection today appears likely to be capped at H7 given the inversion evident in the 12UTC RAOB. So if convergence along the afternoon frontal zone is sufficient to develop deep, moist convection, brief, isolated- scattered showers capable of heavy rain are the most likely outcome given CAPE entirely below the freezing level. The current expectation is that showers will bloom in the vicinity of Lake Erie and swwd along the frontal zone and moisture discontinuity as the shortwave trough approaches. As these move slowly sewd, they may encroach on the I-80 corridor and into the OH zones before waning toward evening as heating diminishes and they move into a CINH bulls-eye near Pittsburgh. Seasonable maxima/minima are expected today and tonight. With the frontal zone remaining nearby and limited sfc moisture, it is unclear if fog will return late tonight. But conditions do appear to favor efficient radiational cooling for much of the night. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... The frontal zone will remain draped across swrn PA on Tue morning. Dry weather is expected through at least early Tue under shortwave ridging, but scattered showers are expected by afternoon as a shortwave trough approaches the region and a sfc wave tracks along the previously mentioned front. Models differ on the position of the frontal zone and associated shower chances with not inconsiderable variability in its nwd extent. Prior forecast focused precipitation chances near and south of I-70, which seems a reasonable consensus placement of the frontal zone. The trough and associated shower chances exit Tue night as sfc high pressure builds in while still amid broad upper-level troughing. High pressure should maintain dry weather thereafter through Wed night. Maxima and minima will remain relatively steady-state and near seasonal averages. Coolest air will remain north of I-80, where maxima in the mid 70s are possible. && .LONG TERM /THURSDAY THROUGH MONDAY/... Model ensembles suggest with high confidence that an expansive wrn- CONUS ridge and sern-CONUS trough will remain dominant through the remainder of the week. The Upper Ohio Valley will remain amid weak nwly flow aloft downstream of the wrn ridge. Rain chances will be tied to phasing of shortwave troughs in this nrn stream with the lingering upper trough in the sern CONUS. Otherwise, synoptic support may be focused too far north to have much impact in the Pittsburgh region. With a few potential days of dry weather, strong heating will promote daily increases in temperature, with maxima reaching the mid-upper 80s by late week. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Isolated convection is possible north of PIT and near ZZV this afternoon with a crossing shortwave trough and approaching weak cold front. Given the spotty coverage, this potential has been omitted from any TAFs until greater specificity of timing and location can be determined. Best chances will be near ZZV/FKL. Patchy morning fog is possible again overnight, but coverage/intensity are less certain as a result of the impending frontal zone. .Outlook... Apart from possible patchy morning fog in favored locations, VFR conditions are expected through the remainder of the week amid sfc high pressure and associated airmass drying. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && Kramar
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Mon Aug 17 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-180730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Mon Aug 17 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
430 PM EDT Mon Aug 17 2020
OHZ057-172100-
Muskingum-
430 PM EDT Mon Aug 17 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN MUSKINGUM COUNTY...
At 429 PM EDT, a strong thunderstorm was located near South
Zanesville, or 7 miles northeast of Perry State Forest, moving
southeast at 25 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Zanesville... South Zanesville...
Fultonham... Ruraldale...
Cannelville... East Fultonham...
This includes Interstate 70 in Ohio between mile markers 147 and
151.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 3998 8212 3977 8179 3976 8183 3977 8207
3982 8208 3982 8217 3991 8216 3991 8220
TIME...MOT...LOC 2029Z 313DEG 20KT 3987 8214
CLThe Cincinnati radar (KILN), 156 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
2 hail. Local standard time, as filed.
The time of occurrence was estimated from radar data.
The time of occurrence was estimated from radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915044, 915045.